One problem with several forms of weight loss surgery, and especially absorptive forms of surgery such as the Roux-en-Y and sleeve gastrectomy with duodenal switch, is that gastric bypass surgery not only lowers the number of calories that the body can absorb from the food eaten, but also severely limits the take-up of the necessary level of vitamins and minerals.
As a result, people undergoing bariatric surgery have to take vitamin and mineral supplements for the remainder of their life.
The importance of this was demonstrated in a recently published study showing that a number of patients who had failed to take the supplements prescribed following surgery developed a condition known as Wernicke encephalopathy. This is a serious brain illness brought on by a deficiency of thiamine which is a B complex vitamin.
For weight loss surgery patients who fail to take supplements post-operatively, and in particular for younger women below the age of 55, the illness usually develops within one to three months of surgery, although it may develop many months post-operatively, and its symptoms include vomiting, poor coordination, confusion and involuntary movements of the eye, which can lead to problems of limited vision.
If left untreated, the condition can prove to be fatal.
In most cases the problem can be reversed by the administration of vitamin B1, although the illness can frequently only be completely cured if it is caught in its early stages and, if not caught early, patients can suffer ongoing difficulties for many years.
It must be stressed that Wernicke encephalopathy is not a common condition and that only a very small proportion of the many thousands of people who are presently undergoing gastric bypass surgery every year are likely to suffer from it. It is nevertheless only one of many complications that can arise after weight loss surgery and, having suffered the trauma of surgery, it seems silly to succumb to complications merely because you couldn’t be bothered to take your daily prescribed vitamin and mineral supplements.
One final point to note. A relatively common after effect of gastric bypass surgery is vomiting which means that, even if you are taking your vitamin and mineral supplements, they may not be working if they are being brought straight up again. In this case it is possible to develop Wernicke encephalopathy in spite of taking your supplements. So, if you find that you are vomiting and that this is accompanied by other symptoms such as poor coordination, confusion and difficulties with vision, then you should seek medical advice without delay.